NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Side Effect of Seroquel
I am a 35 year old female and I am taking Seroquel, Lamictal, and a small dose of Klonopin. When I first came to my doctor, I was 90 lbs. and dangerously underweight. I am working with a nutritionist and counselor, and I am now up to 108 lbs. I`m so happy about gaining the weight but the problem is I look totally out of proportion - my stomach is so distended that I look pregnant. I`m afraid if I stop the seroquel, I`ll end up losing the weight I worked so hard to gain, but I can`t go on feeling this uncomfortable. The seroquel is what helped slow me down and relieve my anxiety so that I could start eating more and not exercise compulsively.
It certainly sounds like you've done many correct things since you have had some benefit with this medication regimen and have tried to manage potential side effects through a nutritionist and a counselor. Although I don't know the time that you gained this weight, your height, other laboratory indices, the dosage of your medications or the significance of the benefit derived, I will try and give you some options as you work with your physician and other team of health care providers.
As stated it is most likely that Seroquel has lead to your weight gain, but also much of your derived benefit. The first alternative would be to try the smallest dose that is required of Seroquel. If that either fails to continue to help your anxiety, etc. (symptoms) or still contributes to weight gain/abdominal symptoms, there are other alternative agents available like ziprasidone (others) that might be helpful with a lower potential side effect burden. Some consideration to maintaining the other medications and discontinuing Seroquel should be given and is an option, but from the limited history, needs to be done more carefully.
Nicholas A Votolato, RPh BCPP
Assistant Professor of Pharmacy
College of Pharmacy
Assistant Professor of Psychiatry, Emeritus
College of Medicine
The Ohio State University